Minnesota, 2014Extreme Cold in Minnesota, February 27, 2014
February 27, 2014 · NWS FSD · 6 events in 6 counties and zones
Northwest winds 10 to 20 mph combined with temperatures as cold as double digits below zero, to lower wind chill readings to 35 below zero or a little colder for a few hours on the early morning of February 27th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds 10 to 20 mph combined with temperatures as cold as double digits below zero, to lower wind chill readings to 35 below zero or a little colder for a few hours on the early morning of February 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 26, 9:49 PM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Feb 26, 9:49 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CST WED FEB 26 2014
.UPDATE...
ISSUED AT 932 PM CST WED FEB 26 2014
WENT AHEAD AND CANCELLED THE WINTER WEATHER ADVISORY...HOWEVER THE
WIND CHILL ADVISORY STILL LOOKS GOOD. RAISED SOME LOWS PRIMARILY
BASED ON CURRENT AND UPSTREAM TEMPERATURES BY ABOUT A CATEGORY...
BUT IT IS STILL VERY COLD. WANT TO BE A LITTLE CAREFUL ON RAISING
LOWS TOO MUCH BECAUSE AS THE WINDS GO LIGHT LATER TONIGHT...READINGS
COULD REALLY PLUMMET LATE TONIGHT AND EARLY MORNING.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 412 PM CST WED FEB 26 2014
HAVE SEEN A FEW POCKETS OF BLOWING SNOW SHOW UP ACROSS SOUTHWEST
MINNESOTA AND NORTHWEST IOWA...BUT EVEN WITH WESTERLY WIND GUSTS OF
30 TO 40 MPH EARLY THIS AFTERNOON ANY VISIBILITY REDUCTIONS HAVE
BEEN PRETTY LIMITED THUS FAR. THIS HOWEVER HAS BEEN ON A MORE STABLE
AND LESS TURBULENT WARM ADVECTION SET UP...AND WILL HAVE TO WAIT FOR
SOME EQUALLY STRONG AND MORE TURBULENT NORTHERLY WINDS BEHIND THE
FRONTAL BOUNDARY TO INCREASE THE THREAT FOR MORE WIDESPREAD REDUCED
VISIBILITY. STRONGEST PRESSURE RISES MOVING INTO NORTHERN MINNESOTA
AT MID AFTERNOON...AND THESE WILL BE FOCUSED PRIMARILY THROUGH THE
FAR EASTERN CWA EARLY THIS EVENING. AREA AROUND KMML WILL HAVE MOST
DIFFICULTY ATTAINING ANY BLOWING SNOW WITH DISTINCT LACK OF
SNOW COVER ON SATELLITE. WILL MAINTAIN THE CURRENT WINTER WEATHER
ADVISORY HIGHLIGHT ACROSS SW MN AND MOST OF NW IA...BUT IF NORTHERLY
WINDS FAIL TO PRODUCE NECESSARY WIDESPREAD VISIBILITY REDUCTION THIS
EVENING...COULD SEE AN EARLY END TO THE ADVISORY.
WINDS WILL DIMINISH AS SURFACE RIDGE DIPS DOWN INTO THE NORTHERN CWA
LATE TONIGHT AND EARLY THURSDAY. EVEN THOUGH SNOW IS NOT AS FRESH AS
THE OTHER NIGHT...WINDS DIMINISHING MOST ACROSS NORTHERN SD CWA MAY
YIELD A FEW READINGS INTO THE TEENS BELOW ZERO...WITH WINDS IN THE
EAST AND SOUTH A BIT MORE PERSISTENT AND KEEPING READINGS LARGELY 5
BELOW TO 10 BELOW ZERO. ENOUGH WIND AND ENOUGH COLD THAT WILL AGAIN
HAVE WIND CHILLS OVER A MAJORITY OF THE AREA IN THE 20 BELOW TO 35
BELOW ZERO RANGE...AND WINTER HIGHLIGHTS TRANSITION TO A FOCUS ON
WIND CHILLS AFTER 06Z.
THURSDAY WILL BE A WELCOMED DAY IN TERMS OF LESSER WIND...BUT WILL
BE ANOTHER CHILLY DAY. CUT BACK A BIT MORE ON MAX TEMPS FOR
THURSDAY WITH SURFACE RIDGE LOLLY GAGGING AROUND THE EAST FOR MUCH OF
THE DAY...SNOW COVER TO THE WEST WHERE MODERATION OF TEMPS ALOFT AND
SOMEWHAT STRONGER RETURN GRADIENT SETS UP THROUGH THE AFTERNOON.
INITIAL GRIDS BASED A BIT MORE ON THE CANADIAN REGIONAL/NAM...BUT
NOT AS COLD IN THE EAST.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 412 PM CST WED FEB 26 2014
ISENTROPIC LIFT INCREASES THURSDAY NIGHT INTO FRIDAY AHEAD OF A WEAK
SHORTWAVE IN THE NORTHWEST FLOW. LIFT REMAINS PRETTY BROAD AND
WEAK...THUS NOT THAT EXCITED ABOUT SNOW POTENTIAL...ESPECIALLY GIVEN
THE DRY LOW AND MID LEVELS THAT WILL NEED TO BE OVERCOME. THINK THAT
MOST OF WHAT FALLS NORTH OF INTERSTATE 90 INTO FRIDAY WILL PROBABLY
JUST BE FLURRIES...ALTHOUGH WILL KEEP LOW POPS FOR CONSISTENCY AND
CONTINUE TO MONITOR TRENDS. BEST CHANCE FOR MEASURABLE
PRECIPITATION SHOULD BE ACROSS NORTHWEST IOWA...AS THE MID LEVEL
FRONT INTERACTS WITH A SOUTHERN STREAM PV ANOMALY MOVING OUT OF THE
ROCKIES. THIS SHOULD ENHANCE THE LIFT ENOUGH TO A BRING A PERIOD OF
SNOW TO NORTHWEST IOWA FRIDAY AFTERNOON...ALTHOUGH ONLY EXPECTING AN
INCH OR LESS OF ACCUMULATION. LOW TEMPERATURES THURSDAY NIGHT WILL
OCCUR IN THE EVENING...WITH RISING TEMPERATURES FROM WEST TO EAST
OVERNIGHT AS CLOUDS AND A LIGHT SOUTHERLY BREEZE PICKS UP. DID GO
AHEAD AND WARM HIGHS ON FRIDAY SEVERAL DEGREES...AS IT LOOKS LIKE WE
SHOULD GET SOME WARMER LOW LEVEL TEMPERATURES INTO THE AREA AHEAD OF
THE WAVE...LOOKING FOR TEENS AND 20S.
OUR NEXT WAVE BEGINS TO MOVE INTO THE REGION FRIDAY NIGHT INTO
SATURDAY. GIVEN THE INCREASING CLOUDS AND A NORTHERLY BREEZE...DID
BUMP LOWS UP SOME FRIDAY NIGHT. BETTER THERMAL GRADIENT TO WORK WITH
ON THIS SYSTEM...AND BETTER LARGE SCALE SUPPORT IN THE RIGHT
ENTRANCE REGION OF A STRONG UPPER JET. THUS WILL HAVE A BETTER
REGION ON LIFT WITH THIS SYSTEM. LOW LEVEL DRY AIR WILL BE AN ISSUE
WITH A STRONG HIGH PRESSURE TO THE NORTH FILTERING DRIER AIR SOUTH.
AT THIS TIME LIFT LOOKS GOOD ENOUGH TO OVERCOME THIS AND BRING A
PERIOD OF LIGHT TO MODERATE SNOW TO THE AREA. THUS WILL CARRY LIKELY
POPS ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR...WITH CHANCE
POPS TO THE NORTH WHERE IMPACT OF DRY AIR IS MORE UNCERTAIN. WHILE
THE PROFILE IS A BIT COLDER THAN DENDRITIC IN THE LOW LEVELS...THERE
IS A PRETTY LARGE DENDRITIC ZONE HIGHER UP...WHICH IS WHERE THE LIFT
IS MORE FOCUSED. THIS WOULD SUGGEST PRETTY GOOD RATIOS. HOWEVER THE
DRY LOW LEVELS WILL LIKELY INHIBIT RATIONS SOMEWHAT...SO WILL GO
AROUND 15 TO 1 FOR NOW...ALTHOUGH HIGHER RATIOS ARE CERTAINLY
POSSIBLE. MODEL QPF OFF THE ECMWF...GFS AND GEM...COMBINED WITH
THESE RATIOS...ALL SUGGEST A SWATH OF 1 TO 3 INCHES...POSSIBLY UP TO
4 IN SPOTS. TIMING WOULD BE LATE FRIDAY NIGHT THROUGH THE DAY
SATURDAY...COMING TO AN END SATURDAY EVENING. TEMPERATURES WILL BE
VERY COLD FOR THIS TIME OF YEAR SATURDAY AS WELL...WITH LOW LEVEL
THERMAL PROFILES SUGGESTING AREAS ALONG AND NORTH OF INTERSTATE 90
WILL STRUGGLE TO HIT ZERO.
THE VERY COLD TEMPERATURES CONTINUE SUNDAY INTO EARLY NEXT WEEK.
SUNDAY WILL NOT BE MUCH WARMER THAN SATURDAY...WITH READINGS A FEW
DEGREES EITHER SIDE OF ZERO. AND ON MONDAY STILL SHOULD SEE SINGLE
DIGITS. WINDS WILL LIGHTEN UP SATURDAY NIGHT AND SUNDAY NIGHT...AND
WITH THE EXPECTED LIGHT NEW SNOW COVER...LOWS COULD BE PRETTY COLD.
TOUGH CALL ON CLOUDS THOUGH...AS WE WILL SEE HOW EFFICIENT THE HIGH
TO THE NORTH IS AT DISPLACING THE CLOUDS TO OUR SOUTH. FOR NOW WILL
GO WITH THE TEENS BELOW ZERO OVER MOST OF THE AREA BOTH NIGHTS. BUT
ONE OR BOTH OF THESE COULD VERY WELL END UP EVEN SEVERAL DEGREES
COLDER IF SKIES ARE ABLE TO COMPLETELY CLEAR.
A BIT OF A MODERATING TREND BEGINS TUESDAY INTO WEDNESDAY AS THE
UPPER TROUGH PUSHES EAST. QUITE A BIT OF UNCERTAINTY AS TO HOW
QUICKLY THIS HAPPENS WITH ECMWF WARMEST AND THE GFS COLDEST.
ENSEMBLE DATA SUGGESTS THE MORE MIDDLE SOLUTION IS MOST LIKELY. THUS
STAYED CLOSE TO CONSENSUS TEMPERATURES...WHICH BRINGS 20S BACK INTO
PORTIONS OF THE CWA BY WEDNESDAY...HOWEVER THIS IS STILL WELL BELOW
NORMAL. ONCE THE SNOW SATURDAY ENDS...LOOKING AT A MAINLY DRY REST
OF THE WEEKEND INTO EARLY NEXT WEEK...WITH NO SIGNS OF ANY
SIGNIFICANT PRECIPITATION. DEPENDING ON THE STRENGTH OF THE DRY AIR
PUSH...COULD SEE A LITTLE LIGHT SNOW SATURDAY NIGHT SUNDAY ALONG THE
MISSOURI RIVER CORRIDOR AS A WAVE PUSHES TO OUR SOUTH...BUT NOT
EXPECTING MUCH TO COME OF THAT SNOW AT THIS TIME.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 948 PM CST WED FEB 26 2014
06Z TAFS WILL REFLECT VFR CONDITIONS THROUGH THURSDAY EVENING.
WINDS WILL ALSO DECREASE FOR THE REMAINDER OF THE NIGHT BEHIND THE
DEPARTING COLD FRONT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY FROM 2 AM TO 9 AM CST THURSDAY FOR SDZ038-
039-052>055-059>062-065>067-070-071.
WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR SDZ040-056.
MN...WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR MNZ071-072-080-
081-089-090-097-098.
IA...WIND CHILL ADVISORY FROM 2 AM TO 9 AM CST THURSDAY FOR IAZ001-
012-020-031-032.
WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR IAZ002-003-013-
014-021-022.
NE...WIND CHILL ADVISORY FROM 2 AM TO 9 AM CST THURSDAY FOR NEZ014.
&&
UPDATE...MJ
SHORT TERM...CHAPMAN
LONG TERM...CHENARD
AVIATION...MJHazardous weather outlook, Feb 26, 12:19 PM CST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1219 PM CST WED FEB 26 2014
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1219 PM CST WED FEB 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
GUSTY WEST TO SOUTHWEST WINDS FROM 20 TO 35 MPH WILL CREATE SOME
PATCHY LOCATIONS WITH BLOWING SNOW AND REDUCED VISIBILITY TO A
MILE OR LESS THROUGH MID AFTERNOON ACROSS MAINLY SOUTHWEST
MINNESOTA. WINDS WILL SHIFT TO NORTHWEST AND INCREASE TO A GUSTY
25 TO 40 MPH BY LATER AFTERNOON AND EVENING. THE STRONGEST WIND
GUSTS FROM 35 TO 45 MPH ARE EXPECTED ACROSS SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...WHERE AREAS OF BLOWING SNOW WILL REDUCE
VISIBILITY IN OPEN AREAS TO A HALF MILE OR LESS AT TIMES LATER
THIS AFTERNOON AND EVENING. FARTHER WEST...ESPECIALLY SOUTH OF A
LINE FROM HURON TO SIOUX FALLS...WIND SPEEDS OF 20 TO 30 MPH WILL
CAUSE SIGNIFICANT DRIFTING SNOW ACROSS AREA ROADWAYS. PATCHY
BLOWING SNOW COULD ALSO BRIEFLY REDUCE VISIBILITY TO AROUND A
MILE OR LESS.
LATER TONIGHT INTO THURSDAY MORNING...WIND CHILL READINGS ALONG
AND EAST OF THE JAMES RIVER VALLEY WILL AGAIN DROP BACK INTO THE
20 BELOW TO 35 BELOW ZERO RANGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER ROUND OF VERY COLD WIND CHILL VALUES AVERAGING 20 BELOW
TO 30 DEGREES BELOW ZERO WILL BE LIKELY AGAIN ON THURSDAY
NIGHT...MAINLY ACROSS SOUTHWEST MINNESOTA...THE IOWA GREAT LAKES
AND EAST CENTRAL SOUTH DAKOTA.
LIGHT SNOW WILL BE POSSIBLE ACROSS THE AREA ON FRIDAY WITH LIGHT
ACCUMULATIONS POSSIBLE.
BITTERLY COLD TEMPERATURES WILL BE LOCKED INTO THE AREA FOR THE
WEEKEND INTO THE BEGINNING OF NEXT WEEK. HIGHS EACH DAY WILL
GENERALLY BE IN THE SINGLE DIGITS...WITH LOWS WELL BELOW ZERO.
WIND CHILLS LATE AT NIGHT THROUGH EACH MORNING WILL BE RUNNING
BETWEEN 20 BELOW TO 35 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Extreme Cold/Wind Chill, Lincoln
- When
- February 27, 3:00 AM CST to 9:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Temperatures dropping to double digits below zero, combined with winds of 10 to 20 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on February 27th.
Extreme Cold/Wind Chill, Lyon
- When
- February 27, 3:00 AM CST to 9:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Temperatures dropping to double digits below zero, combined with winds of 10 to 20 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on February 27th.
Extreme Cold/Wind Chill, Murray
- When
- February 27, 3:00 AM CST to 9:00 AM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Temperatures dropping to double digits below zero, combined with winds of 10 to 20 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on February 27th.
Extreme Cold/Wind Chill, Cottonwood
- When
- February 27, 3:00 AM CST to 9:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Temperatures dropping to double digits below zero, combined with winds of 10 to 20 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on February 27th.
Extreme Cold/Wind Chill, Nobles
- When
- February 27, 3:00 AM CST to 9:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Temperatures dropping to double digits below zero, combined with winds of 10 to 20 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on February 27th.
Extreme Cold/Wind Chill, Jackson
- When
- February 27, 3:00 AM CST to 9:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Temperatures dropping to double digits below zero, combined with winds of 10 to 20 mph, produced wind chill readings around 35 below zero for several hours ending a little after sunrise on February 27th.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, February 27 to 28, 20141 death · 2 injured · $319,000 · 9 events
- Cold in Illinois, February 27, 20141 death · 1 event
- High Wind and Heavy Rain in Nevada, February 27 to 28, 20148 injured · $255,000 · 67 kt wind · 4 events
- Winter Weather in Pennsylvania, February 27, 20145 injured · 1 event
- Winter Storm in Montana, February 27 to 28, 201418 events
- Extreme Cold in Minnesota, February 27, 201415 events
- Cold and Winter Weather in Michigan, February 27 to 28, 201415 events
- Lake-Effect Snow in New York, February 27, 2014$15,000 · 1 event
- Winter Storm and Winter Weather in Colorado, February 27 to 28, 20147 events
- High Wind in New Mexico, February 27 to 28, 201455 kt wind · 6 events
- Extreme Cold and Heavy Snow in Montana, February 27 to 28, 201469 kt wind · 5 events
- Extreme Cold in Wisconsin, February 27, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501993, 501994, 501995, 501996, 501997, 501998.